Wisconsin, 2023

Winter Storm and Winter Weather in Wisconsin, March 9 to 10, 2023

March 9 to 10, 2023 · NWS MKX · 20 events in 20 counties and zones

Developing low pressure tracking across the Ohio River Valley, spread a swath of moderate to heavy wet snow across southern WI. Lake enhancement brought the highest snow totals to the counties adjacent to Lake MI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Developing low pressure tracking across the Ohio River Valley, spread a swath of moderate to heavy wet snow across southern WI. Lake enhancement brought the highest snow totals to the counties adjacent to Lake MI. The wet and heavy snow caused tree branches to fall onto power lines with power outages affecting 100,000 customers, mainly in the lake counties. Numerous schools chose to do a 2 hour delay or close. Some vehicle slide-offs and accidents occurred on slick roads across southern WI, which included one fatality in Fond du Lac County when a vehicle slammed into a jackknifed semi-truck on I-41 at highway N shortly after 4 AM CST on March 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 9, 5:06 AM CST, 54 minutes earlier.

Area forecast discussion, Mar 9, 5:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
506 AM CST Thu Mar 9 2023

.SHORT TERM...
(Issued 357 AM CST Thu Mar 9 2023)

Today through Friday night:

The upper trough and accompanying 120 kt jet streak over the
central Rockies is still on track to amplify across srn MN, IA,
nrn IL, and srn WI late this afternoon and tnt. The left front
quad of upper jet and associated strong 300 mb warm advection
will overspread the area along with its strong DCVA. Meanwhile
850-700 mb warm advection and frontogenesis will increase. Overall
the entire CWA will experience strong deep lift for several
hours with lighter snow afterward. Lake enhanced snow is expected
with a persistent ely wind shifting newd Fri AM. The LES chart
yields an additional 3-5 inches for the lake enhanced counties
but model qpf does account for this well with storm total qpf of
0.70-0.90 inches. The GEFS and ECMWF ensemble mean qpf yields
0.45-0.60 inches for the remainder of the CWA which looks
reasonable given lift and incoming PWs around 1/2 inch. There will
be some initial low level dry air but it should be overcome by
early evening for ern WI.

Although temperatures will initially be mild, temp profiles will
quickly cool down late today and support all snow with SLR ratios
increasing to 10-12 to 1 during the heaviest burst of snow. Our
snowfall forecast is 6-9 inches, locally more, for the lake
counties including Washington and Waukesha where lake enhancement
will reach. A Winter Storm Warning has been issued for 6 PM today
until 10 AM Fri for this area. Elsewhere across srn WI, 4-7
inches is fcst and is a borderline warning situation, but roads
may not become snow covered until late afternoon or early evening
with only lgt snow remaining for the Fri AM commute.

Gehring

&&

.LONG TERM...
(Issued 357 AM CST Thu Mar 9 2023)

Saturday through Wednesday:

As one low pressure system exits the Great Lakes region Friday
another approaches from the Pacific Northwest. Much of the day
Saturday looks to be quiet as this low pressure system approaches
the state. By Saturday night into Sunday, precipitation is
expected across southern Wisconsin. Mostly snowfall is expected as
sounding keep the entire air column below freezing for much of the
event. This is subject to change as this precip event gets closer
due to there still being uncertainty in the track and timing of
this system. The GFS deterministic and ensembles has some of the
slower solutions which allows precip to linger into Monday while
the Euro is much faster and has a more southerly solution. One
thing that all the guidance did share was an overall weakening and
broadening of the mid level cyclone as it moves southeast into
the region. If this holds true then were looking at comparatively
less precip for this event when comparing it to the Thursday
night/Friday system. Light POPs do linger across southern
Wisconsin into Monday, but this looks to be the cause of the major
differences in timing/speed of this low pressure system than this
being a long duration snowfall.

High pressure is expected to briefly build into the Region for
mid-week. Conditions are expected to be dry and cold as high
pressure gradually builds into the region. There is a single that
the coldest mornings in the extended look to be Tuesday and
Wednesday morning with lows in the teens to low 20s.

There is another system on the horizon with warmer temperatures
into the 40s being possible for the end of the week. There is a
lot of uncertainty on this next system with drastically different
solutions from one model to the next. So will just keep an eye on
it for now and stuck to the average among model guidance.

Patterson

&&

.AVIATION...
(Issued 357 AM CST Thu Mar 9 2023)

VFR conditions this morning then moderate to heavy snow will
overspread srn WI from west to east during the afternoon and early
evening. Cigs will fall below 1 kft with vsbys of 1/2-1 mile within
the snow. The snow will lessen from west to east Friday morning
but Cigs will mostly remain below 1 kft.

Gehring

&&

.MARINE...
(Issued 357 AM CST Thu Mar 9 2023)

East to northeast winds will ramp up this afternoon into tonight
as low pressure around 29.8 inches tracks across the Ohio River
Valley. Gusts up to 30 knots are expected tonight into Friday.
Lighter northeasterly winds are then expected Friday night as a
surface ridge settles over Lake Michigan.

From Sheboygan to Winthrop Harbor, a Small Craft Advisory goes
into effect tonight and lasts into Friday night due to brisk
northeast winds and high waves.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ052-WIZ059-WIZ060-WIZ065-WIZ066-WIZ071-
     WIZ072...6 PM Thursday to 10 AM Friday.

     Winter Weather Advisory...WIZ056-WIZ062-WIZ063-WIZ067-WIZ068-
     WIZ069...2 PM Thursday to 6 AM Friday.

     Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ057-WIZ058-
     WIZ064-WIZ070...6 PM Thursday to 9 AM Friday.

LM...Small Craft Advisory...LMZ643-LMZ644...6 PM Thursday to 3 AM
     Saturday.

     Small Craft Advisory...LMZ645-LMZ646...6 PM Thursday to 6 AM
     Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 9, 3:55 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
355 AM CST Thu Mar 9 2023

WIZ046-047-051-052-056>060-062>072-101000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
355 AM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Moderate to heavy snow is expected to overspread the area from
the southwest this afternoon and early evening, continuing into
Friday morning. A Winter Storm Warning is in effect tonight for
Washington, Waukesha, and the lake counties for 6 to 9 inches of
snow. A Winter Weather Advisory is in effect for the remainder of
southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Warning is in effect until 10 AM Friday for
Washington, Waukesha, and the lake counties. A Winter Weather
Advisory will also end in the morning for the remainder of
southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall measurements
are appreciated.

LMZ643>646-101000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
355 AM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory goes into effect tonight due to brisk
northeast winds and building waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Small Craft Advisory will continue Friday into Friday night as
brisk north to northeast winds continue, along with high waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
355 AM CST Thu Mar 9 2023

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Brisk east to northeast winds will develop late this afternoon and
tonight but gale force gusts are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brisk north to northeast winds will continue on Friday but gale
force gusts are not expected.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Fond du Lac

When
March 9, 6:00 AM CST to March 10, 11:00 AM CST
Where
Fond du Lac forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches. One fatality occurred when a SUV slammed into a jackknifed semi-truck on slippery roads on I-41 north of Fond du Lac.

Winter Weather, Lafayette

When
March 9, 2:00 PM CST to March 10, 3:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches but much less on the roads due to relatively mild air and road temperatures.

Winter Weather, Iowa

When
March 9, 2:00 PM CST to March 10, 7:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches but much less on the roads due to relatively mild air and road temperatures.

Winter Weather, Green

When
March 9, 3:00 PM CST to March 10, 5:00 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 4-7 inches but much less on the roads due to relatively mild air and road temperatures.

Winter Storm, Walworth

When
March 9, 3:00 PM CST to March 10, 9:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Storm, Rock

When
March 9, 3:00 PM CST to March 10, 8:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches.

Winter Storm, Columbia

When
March 9, 4:00 PM CST to March 10, 9:00 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 7-11 inches.

Winter Storm, Dane

When
March 9, 4:00 PM CST to March 10, 9:00 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches.

Winter Storm, Waukesha

When
March 9, 4:00 PM CST to March 10, 10:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snow accumulation of 6-10 inches.

Winter Storm, Milwaukee

When
March 9, 4:00 PM CST to March 10, 11:00 AM CST
Where
Milwaukee forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow accumulation of 8-11 inches. Branches and power lines down with tens of thousands of customers with no power.

Winter Storm, Racine

When
March 9, 4:00 PM CST to March 10, 10:00 AM CST
Where
Racine forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 8-10 inches. Some branches and power lines down.

Winter Storm, Kenosha

When
March 9, 4:00 PM CST to March 10, 9:00 AM CST
Where
Kenosha forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches. Some branches and power lines down.

Winter Storm, Sauk

When
March 9, 5:00 PM CST to March 10, 9:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Storm, Jefferson

When
March 9, 5:00 PM CST to March 10, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches.

Winter Storm, Marquette

When
March 9, 6:00 PM CST to March 10, 9:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches.

Winter Storm, Green Lake

When
March 9, 6:00 PM CST to March 10, 10:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Storm, Sheboygan

When
March 9, 6:00 PM CST to March 10, 12:00 PM CST
Where
Sheboygan forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 8-12 inches. Some branches and power lines down.

Winter Storm, Ozaukee

When
March 9, 6:00 PM CST to March 10, 10:00 AM CST
Where
Ozaukee forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 8-12 inches. Some branches and power lines down.

Winter Storm, Dodge

When
March 9, 6:00 PM CST to March 10, 10:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches.

Winter Storm, Washington

When
March 9, 6:00 PM CST to March 10, 10:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Fond du Lac2023-03-10Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082977, 1082601, 1082950, 1082597, 1082651, 1082999, 1082644, 1082650, 1082653, 1082670, 1082672, 1082674, 1082642, 1082998, 1082638, 1082639, 1082656, 1082658, 1082980, 1082988.